Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 58, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 21, 2016, 7:51 PM CDT for 4 counties in Wisconsin. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 7:51 PM CDT (00:51 UTC)
- Expired
- Jul 21, 2016, 8:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dane County, WI, Green County, WI, Iowa County, WI, Lafayette County, WI
The radar
The Milwaukee radar (KMKX), 130 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:04 PM CDT | TSTM WND DMG | Darlington, WI | NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY. TREES ON FIRE DUE TO DOWNED POWER LINES |
| Jul 21, 8:04 PM CDT | TSTM WND DMG | Darlington, WI | NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY. TREES ON FIRE DUE TO DOWNED POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 4:26 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4571 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 17.9
The text
As transmitted.
994 WUUS53 KMKX 220051 SVRMKX WIC025-045-049-065-220130- /O.NEW.KMKX.SV.W.0058.160722T0051Z-160722T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 751 PM CDT THU JUL 21 2016 THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN IOWA COUNTY IN SOUTH CENTRAL WISCONSIN... SOUTHWESTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN... LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN... WESTERN GREEN COUNTY IN SOUTH CENTRAL WISCONSIN... * UNTIL 830 PM CDT * AT 751 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MINERAL POINT...MOVING SOUTH AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... MONROE...MINERAL POINT...DARLINGTON...NEW GLARUS...SHULLSBURG... BELMONT...BENTON...ARGYLE...BLANCHARDVILLE...APPLE RIVER... SOMERS...WIOTA...NEW DIGGINGS...SOUTH WAYNE...LAMONT...REWEY... HOLLANDALE...BROWNTOWN...GRATIOT AND JORDAN CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4287 9043 4300 8965 4250 8963 4251 9043 TIME...MOT...LOC 0051Z 001DEG 45KT 4281 9023 HAIL...<.75IN WIND...60MPH $$ SPM
2 follow-up statements
809 WWUS53 KMKX 220115 SVSMKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 815 PM CDT THU JUL 21 2016 WIC025-045-049-065-220130- /O.CON.KMKX.SV.W.0058.000000T0000Z-160722T0130Z/ IOWA WI-DANE WI-LAFAYETTE WI-GREEN WI- 815 PM CDT THU JUL 21 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR SOUTHERN IOWA...SOUTHWESTERN DANE...LAFAYETTE AND WESTERN GREEN COUNTIES... AT 813 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTHERN LAFAYETTE COUNTY...MOVING SOUTH AT 50 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... MONROE...MINERAL POINT...DARLINGTON...NEW GLARUS...SHULLSBURG... BELMONT...BENTON...ARGYLE...BLANCHARDVILLE...APPLE RIVER... SOMERS...WIOTA...NEW DIGGINGS...SOUTH WAYNE...LAMONT...REWEY... HOLLANDALE...BROWNTOWN...GRATIOT AND JORDAN CENTER. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4287 9043 4300 8965 4250 8963 4251 9043 TIME...MOT...LOC 0113Z 001DEG 45KT 4253 9024 HAIL...<.75IN WIND...60MPH $$ BSH
908
WWUS53 KMKX 220123
SVSMKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
823 PM CDT THU JUL 21 2016
WIC025-045-049-065-220132-
/O.EXP.KMKX.SV.W.0058.000000T0000Z-160722T0130Z/
IOWA WI-DANE WI-LAFAYETTE WI-GREEN WI-
823 PM CDT THU JUL 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN IOWA...SOUTHWESTERN
DANE...LAFAYETTE AND WESTERN GREEN COUNTIES WILL EXPIRE AT 830 PM
CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTH CENTRAL WISCONSIN.
LAT...LON 4287 9043 4300 8965 4250 8963 4251 9043
TIME...MOT...LOC 0120Z 001DEG 45KT 4253 9024
$$
BSHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:50 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Jul 21, 3:50 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
350 PM CDT THU JUL 21 2016
.SHORT TERM...TONIGHT AND FRIDAY...Forecast confidence is medium
Convection is developing to the northwest of the forecast area, near
an outflow boundary/moisture gradient. They are also supported by the
low level jet (LLJ)/moisture advection into that area, and a weak
500 mb vorticity maximum moving eastward. The storms are shifting
southeast toward the area, and may continue into the early evening
hours.
There is a severe risk with these storms, with high mean layer CAPE
and decent effective layer shear values. Storm Prediction Center
has area in a slight risk for severe storms, as well as
highlighting the area in a Mesoscale Discussion. Will need to
adjust POPs last minute for these storms into the early evening
hours.
There will be a surface to 850 mb boundary sagging southward
through the region later tonight into Friday. Not a lot of upper
support is seen over the area. However, mesoscale models are showing
spotty convection developing in eastern parts of the area later
tonight into Friday morning.
Kept slight chance to chance POPs with this boundary sliding slowly
south through the area. Large CAPE with weak to modest deep layer
shear suggests isolated severe risk, with locally heavy rainfall
possible with high precipitable water values.
Will continue the heat headlines as is for now through Friday.
Milwaukee, Racine and Kenosha Counties may have trouble reaching the
100 degree heat index threshold in some areas. Will let later shifts
evaluate the need for adjustments to the current headlines.
Convection during the day Friday may shake things up like they did
today, so there is uncertainty here.
.LONG TERM...SATURDAY AND SUNDAY...Forecast confidence is medium
Upper-level high pressure should remain anchored over the southern
Great Plains Saturday, with 120+ kt 250 mb jet streak over
southern Ontario Canada riding over the ridge will bring enhanced
upper-level divergence into Wisconsin. 500 mb shortwave
associated with enhanced warm air advection will set the stage for
likely showers and thunderstorms Saturday afternoon and evening.
The Storm Prediction Center still has southern Wisconsin in a
Marginal risk for severe weather for Saturday.
By 21z Saturday, 21.12z guidance indicating MLCAPE values between
2000-3000 J/kg, with PWAT values between 1.5-2.0 inches. Sfc
analysis showing good agreement lingering QPF over the forecast
area overnight into Sunday morning. There could be some heavy
rainfall with these as the high PWAT values linger over the area.
40+ kt LLJ is progged to move through, with the 21.12z GFS
showing the nose of the LLJ going through southern WI. Then, cold
front boundary moves through late Sunday as indicated by drop in
925 mb temperatures from 28 C to 22-23 C during the day Monday.
MONDAY AND TUESDAY...Forecast confidence is medium
Some lingering precipitation may continue across our southern
counties early Monday as another mid-level shortwave translates
just south of our area, but most of the day looks to be dry as
high pressure builds in. Temperatures return to more seasonal
values as the system departs, with highs Monday in the lower to
mid 80s.
Tuesday looks dry during the day as mid-level ridge briefly
builds in before another shortwave moves in late Tuesday into
early Wednesday.
WEDNESDAY THROUGH THURSDAY...Forecast confidence is medium
Best forcing associated with the shortwave trough looks to be
late Wednesday. Mid-level isentropic lift looks to provide this
forcing, with decent values between -10 to -15 ubar/s. The
shortwave is progged to translate through central MN and northern
WI into Thursday, which should keep some chances of thunderstorms
in the forecast.
&&
.AVIATION/00Z TAFS/...
Thunderstorms moving southeast into the area may affect Madison and
perhaps the eastern TAF sites into this evening. Still some
uncertainty with how long and where they will track, so will leave
thunder mention out of TAFs for now. May need mention later on if
they hold together. Could see MVFR/IFR visibilities and ceilings in
storms, along with gusty winds and hail.
Otherwise, VFR conditions are expected at TAF sites for most of
tonight into Friday across TAF sites. There may be a period of light
fog later tonight into Friday morning, with light winds and moist
airmass across the area.
A frontal boundary will slide southward across the region later
tonight into Friday. There are chances for thunderstorms with
the front during this time, but uncertainty exists with if and how
widespread any storms may be. Thus, will leave out any thunder
mention in TAFs for now.
South to southwest winds should linger into early evening, with some
gusts to 20 knots or so possible. Winds should become lighter
tonight into Friday morning, as the front moves through the area.
Winds should gradually veer to the northwest to north later on
Friday, with northeast winds possible at the eastern sites later in
the day.
&&
.MARINE...
Fog may occur at times across the nearshore waters of Lake
Michigan into Friday night and Saturday. May see dense fog at times,
until the dew points lower somewhat this weekend. The best shot for
dense fog will be with periods of light winds. Dense Fog Advisories
may be needed at times into this weekend.
There is a chance for thunderstorms into Friday, as a frontal
boundary slides south across the region. Some uncertainty here
with if and how widespread the storms may be.
&&
.MKX Watches/Warnings/Advisories...
WI...EXCESSIVE HEAT WARNING until 7 PM CDT Friday for WIZ062-067-068.
HEAT ADVISORY until 7 PM CDT Friday for WIZ056-063>066-069>072.
LM...None.
&&
TONIGHT/Friday AND AVIATION/MARINE...Wood
Friday NIGHT THROUGH Thursday...JTSHazardous weather outlook, Jul 21, 3:42 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 342 PM CDT THU JUL 21 2016 WIZ046-047-051-052-056>060-062>072-222045- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 342 PM CDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST PORTION OF OUR FORECAST AREA. WE HAVE ADJUSTED THE HEAT HEADLINES FOR TONIGHT. AN EXCESSIVE HEAT WARNING IS NOW ONLY IN EFFECT FOR IOWA...LAFAYETTE AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR SAUK TO DANE TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY FOR FRIDAY...AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR IOWA...LAFAYETTE AND GREEN COUNTIES. A HEAT ADVISORY IS IN EFFECT FOR SAUK TO DANE TO MILWAUKEE COUNTIES SOUTH TO THE STATE LINE. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT...AND MAY BE NEEDED AGAIN SATURDAY NIGHT. LMZ643>646-222045- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 342 PM CDT THU JUL 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS, WITH THE BETTER CHANCE LATER THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR TODAY AND TONIGHT. AREAS OF FOG...THAT MAY BECOME DENSE...IS POSSIBLE OVER LAKE MICHIGAN...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE RELATIVELY COOLER WATERS OF LAKE MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY AREAS OF DENSE FOG WILL BE POSSIBLE FRIDAY AND OVER THE WEEKEND...DUE TO A VERY MOIST AIRMASS FLOWING OVER THE RELATIVELY COOLER WATERS OF LAKE MICHIGAN. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR SATURDAY AND SATURDAY NIGHT. THUNDERSTORMS WILL BECOME LIKELY BY SATURDAY NIGHT...AND MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. JTS WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Jul 21, 7:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
713 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST MADISON TRUAX AIRPORT 43.14N 89.33W
07/21/2016 M63 MPH DANE WI ASOS
&&
SMARQUARDTLocal storm report, Jul 21, 7:17 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
717 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HEAVY RAIN MADISON TRUAX AIRPORT 43.14N 89.33W
07/21/2016 M2.41 INCH DANE WI ASOS
&&
SMARQUARDTLocal storm report, Jul 21, 7:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND GST MADISON TRUAX AIRPORT 43.14N 89.33W
07/21/2016 M63.00 MPH DANE WI ASOS
&&
SMARQUARDTLocal storm report, Jul 21, 7:28 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TSTM WND DMG JEFFERSON 43.01N 88.81W
07/21/2016 JEFFERSON WI 911 CALL CENTER
TREES AND POWER LINES DOWN THROUGHOUT THE COUNTY
&&
SMARQUARDTLocal storm report, Jul 21, 7:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL MOUNT HOREB 43.01N 89.74W
07/21/2016 M0.88 INCH DANE WI PUBLIC
&&
SMARQUARDTLocal storm report, Jul 21, 7:42 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 PM CDT THU JUL 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0741 PM HEAVY RAIN OREGON 42.93N 89.38W
07/21/2016 M2.51 INCH DANE WI TRAINED SPOTTER
.41 INCHES IN PAST 10 MINUTES. 2.05 INCHES IN 50 MINUTES
ENDING AT 730PM. 3/4 OF NEIGHBORS YARD COVERED IN
STANDING WATER.
&&
SMARQUARDTThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:16 PM CDT | Flash Flood Warning | MKX | Rock, Walworth | 3 hr |
| Jul 21, 7:22 PM CDT | Flash Flood Warning | MKX | Dane, Iowa, Sauk | 3 hr |
| Jul 21, 7:26 PM CDT | Special Marine Warning | MKX | 94 min | |
| Jul 21, 7:39 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 51 min |
| Jul 21, 8:12 PM CDT | Areal Flood Advisory | MKX | Dane, Green, Iowa, Lafayette, Rock | 3 hr |
| Jul 21, 9:08 PM CDT | Special Weather Statement | MKX | Green, Iowa, Lafayette | 82 min |
| Jul 21, 9:40 PM CDT | Areal Flood Advisory | MKX | Green, Lafayette | 3 hr |
| Jul 21, 11:28 PM CDT | Special Marine Warning | MKX | 2 hr | |
| Jul 21, 11:32 PM CDT | Special Weather Statement | MKX | Jefferson, Kenosha, Milwaukee, Walworth, Waukesha | 88 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.